Alert archive / Montana / Winter Weather Advisories in 2012

Winter Weather Advisory 21, NWS Great Falls, MT

March 30, 2012

NWS Great Falls, MT issued this winter weather advisory at Mar 30, 2012, 2:42 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2012, 2:42 PM MDT (20:42 UTC)
Expired
Mar 30, 2012, 9:10 PM MDT
In force
6 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

098 
WWUS45 KTFX 302042
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
242 PM MDT FRI MAR 30 2012

MTZ009-311200-
/O.NEW.KTFX.WW.Y.0021.120330T2042Z-120331T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS
242 PM MDT FRI MAR 30 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT SATURDAY FOR
ELEVATIONS ABOVE 5000 FEET...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
WEATHER ADVISORY FOR ELEVATIONS ABOVE 5000 FEET FOR SNOW...
AND BLOWING SNOW WHICH IS IN EFFECT UNTIL NOON MDT SATURDAY.

* TIMING AND MAIN IMPACT: RAIN WILL BEGIN TO MIX WITH SNOW THIS
  AFTERNOON AND CHANGE TO ALL SNOW AFTER SUNSET. PRECIPITATION
  COMBINED WITH STRONG WEST WINDS AND FALLING TEMPERATURES WILL
  CAUSE REDUCED VISIBILITIES IN ADDITION TO SLICK ROADWAYS.

* SNOW ACCUMULATIONS: SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE
  EXPECTED.

* WINDS AND VISIBILITY: WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO
  65 MPH ARE EXPECTED. VISIBILITIES WILL BE LESS THAN ONE-HALF
  MILE AT TIMES IN FALLING AND BLOWING SNOW.

* ELEVATIONS: FOR ELEVATIONS ABOVE 5000 FEET.

* OTHER IMPACTS: WET ROADWAYS WILL BECOME ICY AND SNOW-COVERED AS
  TEMPERATURES FALL AND RAIN CHANGES TO SNOW. BE ESPECIALLY
  CAUTIOUS OVER BRIDGES AS THESE ARE USUALLY THE FIRST TO BECOME
  ICY.

* LOCATIONS AFFECTED INCLUDE: MARIAS PASS AND HUDSON BAY DIVIDE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
1 follow-up statement
040 
WWUS45 KTFX 310310
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
910 PM MDT FRI MAR 30 2012

MTZ009-311200-
/O.UPG.KTFX.WW.Y.0021.000000T0000Z-120331T1800Z/
/O.NEW.KTFX.WS.W.0011.120331T0310Z-120331T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS
910 PM MDT FRI MAR 30 2012

...WINTER STORM WARNING IN EFFECT UNTIL NOON MDT SATURDAY FOR
ELEVATIONS ABOVE 5000 FEET...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING FOR ELEVATIONS ABOVE 5000 FEET FOR HEAVY SNOW...WHICH
IS IN EFFECT UNTIL NOON MDT SATURDAY. THE WINTER WEATHER ADVISORY
IS NO LONGER IN EFFECT.

* TIMING AND MAIN IMPACT: SNOW WILL CONTINUE TONIGHT...MODERATE TO
  HEAVY AT TIMES THROUGH SATURDAY MORNING. THE COMBINATION OF
  FALLING TEMPERATURES AND SNOW WILL CAUSE SLICK ROADWAYS.

* SNOW ACCUMULATIONS: ADDITIONAL SNOW ACCUMULATIONS OF 3 TO 7
  INCHES ARE EXPECTED.

* VISIBILITY: VISIBILITIES WILL BE LESS THAN ONE-HALF MILE AT
  TIMES.

* ELEVATIONS: FOR ELEVATIONS ABOVE 5000 FEET.

* OTHER IMPACTS: SNOW AND SLUSH COVERED ROADWAYS WILL LEAD TO
  HAZARDOUS TRAVEL CONDITIONS OVER MARIAS PASS. AT ELEVATIONS
  BELOW 5000 FEET...A MIX OF RAIN AND SNOW IS EXPECTED.

* LOCATIONS AFFECTED INCLUDE: MARIAS PASS AND HUDSON BAY DIVIDE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL
VERY HAZARDOUS.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter weather advisory went out at Mar 30, 12:12 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 30, 12:12 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1212 PM MDT FRI MAR 30 2012

...UPDATE TO AVIATION...

.UPDATE...

TODAY...STRONG WEST FLOW ALOFT IS MOVING ACROSS THE ROCKIES AND INTO
THE NORTHERN ADJACENT PLAINS. MODELS DIFFER WITH FORECASTED
SPEEDS...THE GFS IS MUCH STRONGER THAN THE NAM. STRONG WINDS ACROSS
THE SOUTHWEST ZONES WILL ALSO CONTINUE. CURRENT HIGH WINDS HIGH
LIGHTS WILL CONTINUE. RAISED POPS ACROSS THE SOUTHWEST ZONES AND
LOWERED SOME TEMPS ACROSS THE REGION. ZELZER

&&

.AVIATION...
UPDATED 1812Z.
VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES FOR THE NEXT 24 HOURS
AS A VERY TIGHT SURFACE GRADIENT WILL RESULT IN STRONG WINDS ACROSS
THE AREA INCLUDING THE PLAINS AND SHELTERED VALLEYS OF MONTANA. THE
STRONGEST WINDS WILL OCCUR ALONG THE ROCKY MOUNTAIN FRONT WITH WINDS
BEGINNING TO DECREASE AFTER 02Z. MOUNTAINS ALONG THE ROCKY MOUNTAIN
FRONT AND IN SOUTHWEST MONTANA WILL BE OBSCURED AT TIMES DUE TO SNOW
SHOWERS AND LOW CLOUDS. SUK

&&

.FIRE WEATHER...
WE WILL CONTINUE TO MONITOR FOR POSSIBLE FIRE WEATHER CONCERNS ON
SATURDAY...AS WARMER AIR MOVES INTO THE REGION FOR A SHORT TIME
DURING THE AFTERNOON. HOWEVER...HUMIDITIES SHOULD GENERALLY REMAIN
NEAR OR JUST ABOVE 20 PERCENT...THESE SLIGHTLY HIGHER HUMIDITIES
COMBINED WITH THE LOWER ELEVATION GRASSES STARTING TO GREEN
UP...SHOULD LIMIT THE POTENTIAL FOR LARGE FIRE GROWTH IN MOST
AREAS. THUS FOR NOW WE WILL CONTINUE TO MONITOR THE CONDITIONS
CLOSELY...WITH NO HIGHLIGHTS ISSUED AT THIS TIME. BRUSDA

&&

.PREV DISCUSSION...
/ISSUED 545 AM MDT FRI MAR 30 2012/
TODAY THROUGH SUNDAY...EXPECT GENERALLY UNSETTLED WEATHER TO
CONTINUE TO RESIDE OVER THE REGION THROUGH WEEKEND...AS UPPER
LEVEL DISTURBANCES/COOL FRONTS MOVE THROUGH THE REGION. THE FIRST
UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION TODAY...PRODUCING
WIDESPREAD PRECIPITATION OVER THE ROCKY MOUNTAIN FRONT...AND
ISOLATED SHOWERS ELSEWHERE. ONLY ABOUT AN INCH/TWO IS EXPECTED ON
THE EAST SIDE OF MARIAS PASS...THUS WE WILL HOLD OFF ON AN
ADVISORY FOR THIS REGION FOR NOW. STRONG WINDS ARE EXPECTED AHEAD
OF THIS DISTURBANCE OVER NORTH CENTRAL MONTANA. THUS THE HIGH WIND
WARNING HAS BEEN EXPANDED TO INCLUDE MOST LOCATIONS ALONG THE
US/CANADIAN BORDER. FOR NOW...THE GREAT FALLS AND STANFORD AREAS
HAVE BEEN LEFT OUT OF THE WARNING...AS WINDS SHOULD REMAIN JUST
BELOW WARNING CRITERIA IN THESE REGIONS. AFTERNOON TEMPERATURES
WILL BE MILD IN MOST AREAS TODAY. FOR TONIGHT...EXPECT THE
POTENTIAL FOR STRONG WINDS AHEAD OF THE NEXT PACIFIC COOL FRONT IN
THE FAVORED AREAS OF MADISON/GALLATIN COUNTIES...THUS A HIGH WIND
WATCH HAS BEEN ISSUED FOR THIS REGION. SHOWERS WILL CONTINUE OVER
THE WESTERN MONTANA. A MILD DAY IS EXPECTED ON SATURDAY AHEAD OF
THE COOL FRONT...BUT AS THE FRONT APPROACHES DURING THE AFTERNOON
HOURS...EXPECT SHOWERS/ISOLATED THUNDERSTORMS TO DEVELOP. MOST OF
THE THUNDERSTORM ACTIVITY SHOULD BE CONFINED TO CENTRAL/SOUTHWEST
MONTANA. BY LATE SATURDAY EVENING...EXPECT THIS PERIOD TO BE THE
BEST CHANCE FOR WIDESPREAD PRECIP TO MOVE THROUGH THE REGION...AS
THE COOL FRONT BEGINS TO EXIT THE EASTERN PORTIONS OF THE REGION.
MUCH COOLER AIR MOVES INTO THE REGION FOR SUNDAY...AND SCATTERED
RAIN/SNOW SHOWERS WILL BE COMMON OVER THE REGION. ANY SNOW
ACCUMULATIONS ON SUNDAY SHOULD BE CONFINED MAINLY TO THE MOUNTAIN
AREAS. BRUSDA

SUNDAY NIGHT TROUGH FRIDAY...THE MEDIUM RANGE PERIOD BEGINS
WITH AN UPPER TROF EXITING TO THE EAST SUNDAY NIGHT AND HIGH
PRESSURE BUILDING OVER THE AREA ON MONDAY AND PERSISTING THROUGH
TUESDAY. DRY CONDITIONS WITH GENERALLY LIGHT WINDS WILL START THE
PERIOD. THE UPPER RIDGE AXIS MOVES TO THE NORTHERN PLAINS ON
WEDNESDAY AS AN UPPER TROF DIGS ALONG THE WEST COAST. INCREASING
SOUTHWEST FLOW ALOFT WILL BRING MOISTURE AND PRECIPITATION TO THE
WESTERN AND SOUTHWEST MOUNTAINS. THE UPPER TROF MOVES INLAND ON
THURSDAY WITH THE MAIN ENERGY CONTINUING TO DIG SOUTH. STRONG
SOUTHWEST FLOW ALOFT AND A COLD FRONT MOVING ACROSS THE AREA WILL
ALLOW FOR RAIN SHOWERS OVER THE PLAINS AND SNOW IN THE MOUNTAINS TO
INCREASE IN AREAL COVERAGE. MODELS BEGIN TO EXHIBIT TIMING
DIFFERENCES WITH THEIR SOLUTIONS FOR FRIDAY BUT AGREE ON CONTINUED
SHOWERS FOR THE AREA. TEMPERATURES WILL BE ABOVE SEASONAL AVERAGES
TO START THE PERIOD BUT DROP TO NEAR SEASONAL AVERAGES ON THURSDAY.
TEMPERATURES WILL BE BELOW SEASONAL AVERAGES FRIDAY AS COOLER AIR
FOLLOWS THE COLD FRONTAL PASSAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  62  38  69  40 /  20  20  10  60
CTB  56  32  64  33 /  20  20  10  60
HLN  62  37  69  36 /  30  20  20  60
BZN  62  38  70  36 /  20  20  20  60
WEY  42  36  51  30 /  90  50  30  70
DLN  57  40  66  35 /  50  20  20  60
HVR  65  33  70  38 /  10  10  10  60
LWT  63  36  70  38 /  10  20  10  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT BLAINE...EASTERN
GLACIER...EASTERN PONDERA...EASTERN TETON...HILL...LIBERTY...
TOOLE.

HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

RED FLAG WARNING UNTIL MIDNIGHT MDT SATURDAY NIGHT GALLATIN...
MADISON...MEAGHER.

HIGH WIND WATCH FROM 6 PM MDT THIS EVENING THROUGH SATURDAY
MORNING GALLATIN.

HIGH WIND WARNING UNTIL 9 AM MDT SATURDAY MADISON.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 30, 10:08 AM MDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1008 AM MDT FRI MAR 30 2012

MTZ009>011-044>049-311615-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
1008 AM MDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ015-311615-
MADISON-
1008 AM MDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR PORTIONS OF MADISON COUNTY
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HIGH WIND WARNING CONTINUES UNTIL 9 AM SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-012>014-050>054-311615-
BEAVERHEAD-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
1008 AM MDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ055-311615-
GALLATIN-
1008 AM MDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF GALLATIN COUNTY
BELOW 6000 FEET STARTING AT NOON TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF GALLATIN COUNTY
BELOW 6000 FEET UNTIL LATE SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 30, 10:18 AM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1018 AM MDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     HIGH SUST WINDS  4 NNE MCALLISTER        45.50N 111.70W
03/30/2012  M42 MPH          MADISON            MT   MESONET

            SUSTAINED WINDS 40 TO 43 MPH DURING THE PAST HOUR WITH
            GUSTS TO 55 MPH AT NORRIS HILL DOT SITE.

&&

CZ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 4:30 AM MDTHigh Wind WatchTFX9 hr

Nearby

Winter Weather Advisories in Montana, 2012Every winter weather advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.